Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 178, NWS San Angelo, TX

October 13, 2012Irion County, Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Oct 13, 2012, 8:22 PM CDT for Irion County, Tom Green County, Texas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2012, 8:22 PM CDT (01:22 UTC)
Expired
Oct 13, 2012, 9:00 PM CDT
In force
38 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Irion County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 25 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 8:40 PM CDTHAIL 14 Sw Christoval, TXQUARTER SIZE HAIL REPORTED BY OFF DUTY NWS EMPLOYEE
Oct 13, 9:00 PM CDTHAIL 1Christoval, TXQUARTER SIZE HAIL REPORTED ON SOUTH SIDE OF TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 1:37 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2965 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WUUS54 KSJT 140122
SVRSJT
TXC235-451-140200-
/O.NEW.KSJT.SV.W.0178.121014T0122Z-121014T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
822 PM CDT SAT OCT 13 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL IRION COUNTY IN WEST CENTRAL TEXAS...
  SOUTH CENTRAL TOM GREEN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 900 PM CDT

* AT 818 PM CDT...A SEVERE THUNDERSTORM WAS 7 MILES SOUTHWEST OF
  KNICKERBOCKER...OR 7 MILES SOUTHEAST OF MERTZON...MOVING EAST AT 30
  MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KNICKERBOCKER BY 830 PM CDT...
  CHRISTOVAL BY 845 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3114 10079 3131 10073 3132 10038 3108 10043
      3108 10061
TIME...MOT...LOC 0123Z 274DEG 27KT 3121 10068

$$
1 follow-up statement
914 
WWUS54 KSJT 140135
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
835 PM CDT SAT OCT 13 2012

TXC235-140145-
/O.CAN.KSJT.SV.W.0178.000000T0000Z-121014T0200Z/
IRION TX-
835 PM CDT SAT OCT 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL IRION COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3110 10067 3111 10069 3121 10069 3131 10065
      3132 10038 3108 10043 3108 10062
TIME...MOT...LOC 0135Z 274DEG 27KT 3120 10058

$$

TXC451-140200-
/O.CON.KSJT.SV.W.0178.000000T0000Z-121014T0200Z/
TOM GREEN TX-
835 PM CDT SAT OCT 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL TOM GREEN COUNTY...

AT 832 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR
KNICKERBOCKER...OR 6 MILES WEST OF CHRISTOVAL...MOVING EAST AT 30
MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHRISTOVAL BY 845 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3110 10067 3111 10069 3121 10069 3131 10065
      3132 10038 3108 10043 3108 10062
TIME...MOT...LOC 0135Z 274DEG 27KT 3120 10058

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:29 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 13, 6:29 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
629 PM CDT SAT OCT 13 2012

.DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

&&

.AVIATION...
A SEVERE THUNDERSTORM WAS MOVING EAST...JUST SOUTH OF THE ABILENE
REGIONAL AIRPORT A 625 PM. HAIL AND WIND GUSTS TO 50 KTS POSSIBLE
THROUGH 1Z

SEVERE THUNDERSTORMS WERE ALSO MOVING OVER THE NORTHERN PART OF
SAN ANGELO...BUT MISSING THE AIRPORT. STRONG WINDS TO 45 KTS FROM
OUTFLOW FORM THE STORMS WILL BE THE MAIN AVIATION DIFFICULT FOR
SAN ANGELO THROUGH 2Z.

THESE STORMS WILL MOVE EAST TOWARD BRADY THIS EVENING...AND HAVE VCTS
AROUND 2Z.

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT SAT OCT 13 2012/

SHORT TERM...
SURFACE TROUGH/DRYLINE EXTENDED JUST EAST OF A FT STOCKTON...
MIDLAND... CHILDRESS LINE THIS AFTERNOON. THUNDERSTORMS WERE
DEVELOPING EAST OF THE DRYLINE...GARDEN CITY TO SNYDER...ROBY TO
HASKELL.

THUNDERSTORMS AND DRYLINE ARE EXPECTED TO MOVE EAST ALONG A SAN
ANGELO... ABILENE... THROCKMORTON LINE AROUND 7 PM. WITH SFC
BASED CAPES OF 2000 J/KG...SOME STORMS LIKELY TO BE SEVERE WITH
LARGE AND DAMAGING WINDS. BULK SHEARS WERE 50-60 KTS ACROSS THE
BIG COUNTRY...WHERE POTENTIAL EXISTS FOR TORNADOES. A TORNADO
WATCH IS IN EFFECT FOR THE BIG COUNTRY UNTIL 8 PM THIS EVENING.
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REST OF WEST
CENTRAL TEXAS...ALSO UNTIL 8 PM.

THE SURFACE TROUGH/DRYLINE WILL LIKELY MOVE TO A SONORA TO
BROWNWOOD LINE TOWARD MIDNIGHT...WITH A WEAK COLD FRONT MOVING
THROUGH THE REGION AFTER MIDNIGHT AND EARLY SUNDAY MORNING.
KEEPING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EARLY SUNDAY
MORNING...FROM JUNCTION TO SAN SABA. OTHERWISE DRY AND SUNNY ON
SUNDAY WITH NORTH WINDS OF 5 TO 15 MPH.

LONG TERM...
INTRODUCED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
AND TUESDAY...SOUTH AND EAST OF THE CONCHO VALLEY. THIS AS LEVEL
MOISTURE RETURNS AND INTERACTS WITH WEAK UPPER DISTURBANCES. A
COLD FRONT MOVES THROUGH WEDNESDAY...BRINGING DRIER AND COOLER
AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 82  56  81  53  82 /  50  50  10   5   0
SAN ANGELO 	 84  55  83  52  82 /  50  50  10   5   5
JUNCTION 	 85  65  83  53  85 /  30  60  20  10   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/04
Hazardous weather outlook, Oct 13, 2:01 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
201 PM CDT SAT OCT 13 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
201 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE...THIS AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS
ALSO THE POTENTIAL FOR TORNADOES...MAINLY ACROSS THE BIG COUNTRY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Oct 13, 7:04 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
704 PM CDT SAT OCT 13 2012

TXZ114-128-140045-
SHACKELFORD TX-CALLAHAN TX-
704 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR
SHACKELFORD AND CALLAHAN COUNTIES...

AT 701 PM CDT...A STRONG THUNDERSTORM WITH NICKLE SIZED HAIL 6 MILES
NORTHWEST OF PUTNAM...OR ABOUT 8 MILES EAST OF BAIRD...MOVING EAST
AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PUTNAM AND MORAN BY 710 PM CDT
  I-20 NEAR THE CALLAHAN-EASTLAND COUNTY LINE BY 715 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3251 9911 3233 9911 3232 9936 3249 9936
      3265 9924 3267 9909 3252 9909
TIME...MOT...LOC 0003Z 269DEG 28KT 3243 9925
Local storm report, Oct 13, 7:33 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
733 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             4 N ELDORADO            30.92N 100.60W
10/13/2012  E1.75 INCH       SCHLEICHER         TX   AMATEUR RADIO

            HIGHWAY 277 APPROX 4 MILES NORTH OF ELDORADO

&&

EVENT NUMBER SJT1200264

JOHNSON
Local storm report, Oct 13, 7:34 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
734 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             7 NNW ELDORADO          30.96N 100.65W
10/13/2012  E1.00 INCH       SCHLEICHER         TX   AMATEUR RADIO

&&

EVENT NUMBER SJT1200265

JOHNSON
Local storm report, Oct 13, 7:38 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
738 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     3 N ELDORADO            30.90N 100.60W
10/13/2012                   SCHLEICHER         TX   AMATEUR RADIO

            POWER POLES DOWN ALONG HIGHWAY 277

&&

EVENT NUMBER SJT1200266

JOHNSON
Special weather statement, Oct 13, 8:00 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
800 PM CDT SAT OCT 13 2012

TXZ072-073-140130-
TOM GREEN TX-CONCHO TX-
800 PM CDT SAT OCT 13 2012

...GUSTY WINDS AND HAIL UNTIL 830 PM CDT FOR TOM GREEN AND CONCHO
COUNTIES...

AT 755 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WALL...OR
ABOUT 11 MILES SOUTHEAST OF SAN ANGELO...MOVING EAST AT 30 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
  DANGEROUS WALKWAYS...

* OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO THE
  INTERSECTION OF RANCH ROAD 380 AND RANCH ROAD 381...WALL...VICK...
  VANCOURT...MERETA AND EOLA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3149 10009 3134 10006 3133 10033 3143 10035
TIME...MOT...LOC 0100Z 258DEG 28KT 3139 10025
Special weather statement, Oct 13, 8:00 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
800 PM CDT SAT OCT 13 2012

TXZ071-072-140145-
IRION TX-TOM GREEN TX-
800 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR IRION
AND TOM GREEN COUNTIES...

AT 755 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHWEST OF MERTZON...MOVING
EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  KNICKERBOCKER BY 825 PM CDT
  CHRISTOVAL BY 845 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3130 10048 3113 10044 3115 10096 3134 10092
TIME...MOT...LOC 0100Z 273DEG 22KT 3122 10081

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:04 PM CDTSpecial Weather StatementSJTCallahan41 min
Oct 13, 7:08 PM CDTTornado WarningSJTSchleicher37 min
Oct 13, 7:15 PM CDTSevere Thunderstorm WarningSJTTom Green30 min
Oct 13, 7:30 PM CDTTornado WarningSJTSchleicher30 min
Oct 13, 7:55 PM CDTTornado WarningSJTSchleicher17 min
Oct 13, 8:00 PM CDTSpecial Weather StatementSJTIrion45 min
Oct 13, 8:12 PM CDTSevere Thunderstorm WarningSJTMenard, Schleicher33 min
Oct 13, 8:41 PM CDTSpecial Weather StatementSJTMenard34 min
Oct 13, 8:42 PM CDTSpecial Weather StatementSJTRunnels33 min
Oct 13, 8:50 PM CDTSevere Thunderstorm WarningSJTSchleicher, Tom Green25 min
Oct 13, 9:14 PM CDTSpecial Weather StatementSJTConcho46 min
Oct 13, 9:51 PM CDTSpecial Weather StatementSJTMcCulloch39 min
Oct 13, 9:54 PM CDTSpecial Weather StatementSJTTom Green51 min
Oct 13, 10:42 PM CDTSpecial Weather StatementSJTConcho48 min
Oct 13, 11:26 PM CDTSpecial Weather StatementSJTMcCulloch49 min
Oct 13, 11:33 PM CDTSevere Thunderstorm WarningSJTMcCulloch42 min
Oct 14, 12:17 AM CDTSpecial Weather StatementSJTSan Saba28 min
Oct 14, 12:21 AM CDTSpecial Weather StatementSJTMenard54 min
Oct 14, 12:37 AM CDTSevere Thunderstorm WarningSJTSan Saba23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.